Hypertension is a direct outcome of an increase in your blood pressure. Frequent spells of hypertension needs urgent medical attention and an appropriate treatment plan. Your pressure levels can increase due to multiple factors – namely, intake of unhealthy or fat-based foods (such as meats, dairy products, etc.), leading a sedentary lifestyle or living with a lot of stress. A few drugs like clonidine are widely used for the treatment of a periodic raise in blood pressure levels. Some people may take an overdose – either accidentally or intentionally. What are the side effects and reactions clonidine may cause when taken in larger doses? It is essential to know the risks involved.

Clonidine is a popular drug for the treatment of high blood pressure; it is also used for the management of attention deficit hyperactivity disorder (ADHD) – this condition is marked by excessive levels of restlessness, anxieties as well as tension. This drug may trigger some undesired side effects such as extreme levels of dizziness, sleep based disorders as well as headaches or migraines. Discomforts in the form of abdominal problems – for example, difficulties to pass stools / constipation, nausea or vomiting are also commonly observed. Most of these discomforts may cease to show up as your body gets used to the active chemicals. If these discomforts do not stop – say, within a week, it is a safe practice to talk to your treating physician and / or pharmacist without delay.

In general, the dosage plan is kept at a low level of 0.2 to 0.4 mg. Such low levels are mainly due to the highly potent nature of the active ingredients of clonidine. For younger adults – i.e., those aged less than 18 years (but more than 16 years), the dosages are kept at 0.1 mg. While discontinuing your dosage plan, it is a harmful practice to stop the dosages immediately. The doses are usually tapered off in a slow and steady manner. Such tapering helps reduce withdrawal problems such as shaking, tremors, breathing difficulties (like wheezing or shallowness of breathing cycles), headaches or nausea. Owing to these reasons, clonidine is never taken as an over the counter med; it is always bought and used under the medical supervision of a qualified caregiver.

Overdose of clonidine

The typical signs of an overdose are – feeling very lethargic, slurring of speech, erratic or a drop in heartbeats, high level of blood pressure, etc. In extreme cases (of taking very large doses), you may faint or may even fall into a coma. In such cases, you are advised to seek needful clinical support – preferably in a healthcare setting as quickly as possible. In the healthcare facility, your caregiving team may ensure proper flow of blood or may provide ventilator support (if you are having respiratory problems). If you have developed overdose of clonidine as a habit – over a long term, it is important to take support from a rehab center for deaddiction.

There are many reasons why an overdose of clonidine is taken. Among children, it can occur when they accidentally gain access to this drug. You are strongly advised to keep this drug away from the reach of children and teens. Among adults, an overdose is possible when people take larger doses – i.e., in excess of what had been prescribed to them. In some instances, adults may take an overdose without being aware of it; this can occur when they have forgotten the dose they took and take a second dose by mistake.

One of the common side effects of clonidine (even while taken at prescribed level) is dizziness as well as drowsiness. So, when you take other antihypertensive drugs (which have the same ingredients as clonidine), you tend to get overdosed. Also, when take this drug is consumed along with opioids or sleep-inducing drugs – you may encounter an overdosed situation. In some cases, buying clonidine from vendors who are not reputed may also lead to a toxic or an overdosed condition. A few spurious manufacturers may sell these drugs which are not made as per standard manufacturing practices; due to this, the printing on the pack can vary from what is packed inside. Hence, it is always recommended to procure clonidine only from authentic vendors or pharmacies.

Last but not least, the way you ingest clonidine is also important. Some users have reported a toxic build-up of clonidine when they crushed or bit the pill. In some one-off cases, a small share of users has tried injecting the drug by making a fluid form of the crushed powder. All these carry potential risks of an overdose. Talk to your treating physician about the proper way to take this drug. In general, you are advised to swallow the pill with the help of 3 to 4 ounces of water.

Additional risks factors you need to be aware of

Your daily doses are often distributed into two distinctive portions – once in the morning and the second dose during night times. If one of your doses is stronger or larger than the other – consume the stronger one prior to going to bed. If you are using a skin-patch form of clonidine, consult with your caregiver about how to use the patch; having ample knowledge about how to use it can help prevent skin allergies or other adverse side effects.

It is important not to stop taking clonidine all of a sudden. An abrupt discontinuation can result in withdrawal symptoms – such as headaches, dizziness, erratic pulse rates, etc. You are also advised to check if your kidneys are working well. It is equally important to take periodic cardiac tests as well as check your blood pressure levels. It is a good practice to learn how to check pulse rate or rate of heartbeat at home.

In sum, an overdose of clonidine may occur when users consume larger doses. Users may do this to bring about a faster cure. But, the contrary is often true; such larger doses may only aggravate your existing clinical conditions. At times, adults may also take an overdose without their own knowledge. Talk to your pharmacist if you have missed a dose or a series of doses. If you have missed a dose, you are advised to skip the missed one and proceed ahead with the next dose. On the other hand, if you have missed a few doses – talk to your pharmacist who can help reschedule your dosage plan.

Leave a Reply